Oct 17, 2001
Dear Dr. I started a drug holiday on 5/23. I dropped sustiva on 5/23 then dropped epivir/abc on 5/29.I considered adding a pi for the 6 days I was off sustiva,but decided against it.Now I read that people taking holidays have shown resistance to epivir and sustiva. I know I will eventuaLLy need to return to meds.I'd like your advice if I should change my regimen when I need to re-start. Some data: 6/20 cd4801,35 vl<50 no resistance test was able to run 6/29 cd4968 39,vl<50,no resist able to run 7/13 cd4 796 34,vl 259 resist n/a 8/17 cd4 855,35,vl 5,790.I didn't do a resist bec Zi thought too much time elapsed 1st vl 7,926 (12/94) highest vl 40,592 6/96 all vl's since meds started on 4/97 always unded to lowest value avail at that time i.e.<400,<40 etc. Thanks for your consideration,Luke
Response from Dr. Little
It is not clear to me why you stopped your sustiva/epivir/ABC. If it was because of your desire to have a drug holiday and you were fully suppressed (as your labs seem to indicate) with a high viral load, then the risk of developing drug resistance during your holiday I would guess to be extremely small. In fact, the fact that your viral load stayed undetectable so long after you stopped therapy would support this thought. You may ultimately need to return to antiretroviral therapy, but many physicians would not strongly push you in that direction at the present time. This depends alot on what your goals are. Clearly, your risk of HIV disease progression in the near future is quite small. Regarding what therapy you should restart, this depends on what you have tolerated (or more importantly, not tolerated) in the past. If you stopped your current regimen because of the need to have a drug holiday and were tolerating it well and doing well from a viral load standpoint, there may be very little reason to change regimens in the near future. It sounds like you have several options, and all of them look pretty good to me.
- Flu Symptoms After Fingering Worried I Have HIV
- Itchy Testicles After Touching Skin Sign Of HIV AIDS
- Pain In Penis After Unprotected Sex Without Ejaculation What Are The Chances Of HIV
- Pain In Urethra After Anal Fingering Worried I Have
- Rash After Mutual Masturbation Worried I Have HIV
- Testicular Pain After Receptive Anal Sex With Condom Does It Mean I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.